700 Children's® – A Blog by Pediatric Experts

Acetaminophen vs. Ibuprofen: What’s the Difference?

Feb 17, 2022
Parent administering medicine to child.

We’ve all experienced pain and fever in our lives, and at some point, our children will also experience these uncomfortable symptoms. Pain killers and fever reducers, such as acetaminophen and ibuprofen, can help. But how do they work? Are they safe? And what are best practices for their use?

How They Work

The exact mechanism by which acetaminophen and ibuprofen relieve pain and reduce fever is not fully understood. However, we do have a good theory. Chemicals in the body called prostaglandins play a role in transmitting pain, generating fever, and promoting inflammation. Acetaminophen and ibuprofen block enzymes the body needs to make prostaglandins. These are known as COX enzymes. While acetaminophen only works in the brain, ibuprofen works in the brain and the rest of the body. This means acetaminophen only helps reduce pain and fever, while ibuprofen has the added benefit of reducing inflammation and swelling at the site of an injury.

Risks and Benefits

The benefits of acetaminophen and ibuprofen are clear: less pain, lower fever and (in the case of ibuprofen) reduced inflammation. However, we must also consider the risks. Prolonged use of ibuprofen can result in decreased protection of the stomach from normal stomach acid. This may result in ulcers and bleeding. Ibuprofen can also damage the kidneys and cause high blood pressure, especially when large doses are taken over a prolonged period.

The biggest risk with acetaminophen is liver damage when very high doses are taken. This can lead to liver failure and death if prompt medical attention is not sought after an overdose. If you are concerned about taking too much acetaminophen, you should always call your local poison center (1-800-222-1222).

When acetaminophen or ibuprofen are used to treat headaches over a long period of time, they may result in a rebound headache. This is a headache caused by decreasing levels of acetaminophen or ibuprofen in the blood, which means you must keep taking these medicines to keep the headache away (not a good thing!).

Acetaminophen and ibuprofen are very safe when used at the correct dose for brief periods of time. If you are unsure of the proper dose, refer to the bottle label or call your doctor. If you need to use acetaminophen or ibuprofen more than a couple days, you should also reach out to your medical provider.

Alternating the Two

Alternating acetaminophen and ibuprofen is an easy way to keep fever away. Acetaminophen is dosed every 4 to 6 hours (no more than 5 doses in a 24-hour period), while ibuprofen is dosed every 6 hours (no more than 4 doses in a 24-hour period). However, if you alternate the two in an equally staggered fashion (with 6 hours between doses of the same medicine), you can receive one or the other every 3 hours.

Two Are Stronger Than One

Acetaminophen and ibuprofen block the COX enzymes at different locations. This means they can be taken at the same time. Acetaminophen and ibuprofen also potentiate each other. This means acetaminophen helps ibuprofen work better and ibuprofen helps acetaminophen work better. Dosing the two together can relieve more severe and persistent pain, such as pain with broken bones and tooth decay. When used together, acetaminophen and ibuprofen should be dosed every 6 hours (with no more than 4 doses in a 24-hour period). This strategy may help avoid the use of an opioid pain killer, which can lead to addiction. However, if pain is severe and/or prolonged enough to use acetaminophen and ibuprofen together, be sure to let your doctor know!

When to Call Your Doctor

Severe and/or prolonged pain and fevers lasting more than two days should always prompt a call to your doctor. Additionally, if you have any questions or concerns, or if you are not sure if you should call, go ahead and reach out. Your medical provider is always available and willing to help!

PediaCast: A Pediatric Podcast for Parents
Learn More

Featured Expert

Nationwide Children's Hospital Medical Professional
Mike Patrick, MD
Emergency Medicine; Host of PediaCast

Dr. Mike Patrick is an Assistant Professor of Pediatrics at the Ohio State University College of Medicine and Medical Director of Interactive Media for Nationwide Children's Hospital. Since 2006, he has hosted the award-winning PediaCast, a pediatric podcast for parents. Dr. Mike also produces a national podcast for healthcare providers—PediaCast CME, which explores general pediatric and faculty development topics and offers free AMA PRA Category 1 Credit™ to listeners.

All Topics

Browse by Author

About this Blog

Pediatric News You Can Use From America’s Largest Pediatric Hospital and Research Center

700 Children’s® features the most current pediatric health care information and research from our pediatric experts – physicians and specialists who have seen it all. Many of them are parents and bring a special understanding to what our patients and families experience. If you have a child – or care for a child – 700 Children’s was created especially for you.